FROM OUR EXPERTS
If I have right knee osteoarthritis, do I have to work out my left side as well?
I was recently asked by a patient why he had to work out both sides of his body in physical therapy if only his right knee hurt. I can understand some of the confusion. After all, if your right shoulder were painful and inflamed and required an injection, the medication would only be put at the site of inflammation -- in your right shoulder. You would not be a candidate for a right and a left shoulder injection! However, physical therapy, for the most part, is much different. I'll explain.
There are two basic components to physical therapy -- passive and active. In the passive component, the therapist may apply ice, heat, ultrasound, electrical stimulation, and other modalities to the painful area. For the most part, these modalities are only placed at the site of injury (there are a few exceptions that are beyond the scope of this blog). So, in this sense, physical therapy is functioning si...
What do you think is the cause of waking up each morning with a migraine on my right side? I sleep on either side with one leg straight and one knee up (taught to me by a doctor).
An Eye Physician and Surgeon is suggesting I go to a sleep clinic because my husband says I snore softly but do not wake up.
Thank you for your insights. Nancy .
A sleep study isn't a bad idea. Snoring might indicate sleep apnea.
When people wake with a Migraine, sleep issues are the most common trigger. It can be too much sleep, too little sleep, interrupted sleep, an irregular sleep schedule, or poor quality sleep. Take a look at our video Migraines, Headaches, and Sleep . It's recommended that Migraineurs go to bed and get up at the same time every day, including weekends and holidays.
Good luck, John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column, bro...
Q. What with all the side effects I had during chemotherapy, I really wasn’t in the mood for sex very often. And now that I’m done with chemo, I’m finding I’m still not in the mood… and even when I am, it’s painful! What’s going on? A. Well, for once those powerful chemo drugs aren’t the primary cause of these new aggravating side effects: loss of sexual desire, and painful intercourse. Instead, the villain is your body’s lack of hormone production, brought on by menopause, brought on by, yes, those chemo drugs. Most pre-menopausal women go into what’s called chemical menopause or instant menopause during chemotherapy. And if you were going through menopause when you started chemo, the drugs will only increase your symptoms. This chemically induced menopause, unlike the long, gradual process most women go through naturally, is intense. The drugs immediately diminish your ovaries’ and adrenal glands’ production of es...
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.